South Carolina, 2021

Flash Flood in South Carolina, September 15, 2021

September 15, 2021 · NWS CAE · 1 event in 1 county or zone

The sea breeze along with a weak shortwave helped produce scattered thunderstorms in a high moisture environment leading to minor urban flash flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CAE wrote it up.

The sea breeze along with a weak shortwave helped produce scattered thunderstorms in a high moisture environment leading to minor urban flash flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before the first event at Sep 15, 1:26 PM EST, 3 hours 39 minutes earlier.

Area forecast discussion, Sep 15, 1:26 PM EST, 3 hours 39 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
226 PM EDT Wed Sep 15 2021

.SYNOPSIS...
High pressure extending into the region from offshore will
weaken as moisture increases from the Gulf Coast Region. Mainly
scattered afternoon and evening thunderstorms expected through
the end of the week with temperatures near normal.

&&

.NEAR TERM /THROUGH TONIGHT/...
Showers are beginning to push into the area with increasing
high clouds courtesy of the remnant low associated with
Nicholas. With onshore flow continuing in the low levels and
developing SW flow aloft, there remains a fairly substantial
moisture gradient, with PWATs over 1.7 inches in the
southeastern forecast area as moisture further increases through
tonight. With the increased cloud coverage over much of the
area today, instability will remain weak with highest
instability towards the coast with surface convergence along the
sea breeze. The sea breeze will continue to propagate inland
with increasing chances for showers and some isolated
thunderstorms into this afternoon and evening. Any storms are
expected to remain fairly weak, however, with meager mid-level
lapse rates.

Later this evening into tonight, a series of weak shortwaves will
approach from the west which will help to continue showers after
sunset into the overnight, mainly in the far western forecast area,
although instability will be lacking. Radiational cooling will be
limited with extensive cloud coverage, keeping overnight lows mainly
in the upper 60s to near 70.

&&

.SHORT TERM /THURSDAY THROUGH SATURDAY/...
Thursday and Thursday night...precipitable water expected to
increase across the region to near 2 inches in the CSRA and
south Midlands as moisture spreads northeast from the Gulf coast
States ahead of tropical depression Nicholas which is expected
to move very slowly/nearly stationary across Louisiana. Upper
level trough axis shifts to the east into the Carolinas with
channeled vorticity max across the Upstate into southwest
Georgia. A weak surface front approaching from the northwest
appears to wash out in the Carolina Mountains as northern stream
flow zonal from the Great Lakes to New England. Models also
suggesting another tropical disturbance will move north
offshore of the South Carolina. A Surface pressure ridge is
expected to build south across the western Carolina. This could
set up a weak in-situ wedge during the day as low to mid level
moisture increases and winds east-northeast. So temperature
forecast uncertainty higher than normal. However, sounding
analysis suggests near surface cold advection limited.
Isentropic lift strongest in the CSRA. GFS Mos is much cooler
than other guidance during the day. Went close to the NBM
guidance for highs in the low 80s and scattered showers and
thunderstorms possibly more numerous in the CSRA to the SC
Piedmont where lift, moisture flux, and instability strongest.
The showers may linger into the evening especially near CSRA.

Friday through Saturday night...
Potential tropical disturbance offshore well north of the area
Friday. Pressure ridge over the western Carolinas. Moisture may
deepen a bit Friday morning. Weak to possibly moderate
instability and short wave trigger may lead to scattered showers
and thunderstorms focused in the afternoon and evening. Deeper
moisture axis may shift to the southern portion of the area into
Georgia Saturday. Guidance continues to indicate chance of
mainly afternoon and evening showers and thunderstorms with some
possible upper level support/short wave trough. Temps both days
in the mid 80s and overnight temps above normal given moist air
mass and clouds.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
Ensembles in good agreement with developing an upper ridge
centered over the Mid Atlantic to the northeast during the
period. Moisture focused more from the Gulf coast region north
into the Tennessee Valley by early in the week with drier air
spreading south from the Mid atlantic region under pressure
ridge. A cold front may be moving east of the Mississippi Valley
by mid week. NBM suggests low chance pops/higher in the CSRA
closer to moisture axis...then possibly diminishing later in the
period with temps near or above normal.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
Mostly VFR Today with restrictions developing tonight.

VFR conditions continue through this afternoon with some showers
pushing in from the Coastal Plain which will be scattered late this
afternoon into the evening. With limited instability confidence in
thunderstorms at the terminals remains low. Tonight, expect deep
moisture to increase across the entire area. With increased cloud
coverage, fog will likely not be as widespread as it was this past
morning. Still do expect low status to move in, first at AGS/DNL and
then to OGB/CAE/CUB. Confidence remains highest in IFR CIGs at
AGS/DNL with slow improvement into Thursday.

EXTENDED AVIATION OUTLOOK...Chances of mainly diurnal showers
and thunderstorms and associated restrictions possible through
Sunday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.

&&
Hazardous weather outlook, Sep 15, 2:26 AM EST, 14 hours 39 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
326 AM EDT Wed Sep 15 2021

GAZ040-063>065-077-SCZ016-018-020>022-025>031-035-037-038-041-115-
116-135>137-160730-
Lincoln-McDuffie-Columbia-Richmond-Burke-Chesterfield-McCormick-
Newberry-Fairfield-Kershaw-Edgefield-Saluda-Lexington-Richland-Lee-
Aiken-Sumter-Barnwell-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-Northwestern Orangeburg-Central Orangeburg-
Southeastern Orangeburg-
326 AM EDT Wed Sep 15 2021

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Sep 15, 3:14 PM EST, 1 hour 51 minutes before
Special Weather Statement
National Weather Service Columbia SC
414 PM EDT Wed Sep 15 2021

SCZ031-037-038-135>137-152045-
Central Orangeburg SC-Southeastern Orangeburg SC-Calhoun SC-
Clarendon SC-Sumter SC-Northwestern Orangeburg SC-
414 PM EDT Wed Sep 15 2021

...Strong thunderstorms will impact portions of southeastern Calhoun,
southwestern Clarendon, southwestern Sumter and central Orangeburg
Counties through 445 PM EDT...

At 413 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Brookdale to near Santee State Park.
Movement was northeast at 15 mph.

...Boaters on Lake Marion Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Orangeburg, Brookdale, St. Matthews, Summerton, Elloree, Santee State
Park, Claflin College, South Carolina State University, Orangeburg
County Airport, Edisto Gardens, Santee, Cameron, Eutawville, Vance,
Poplar Creek Landing, Edisto, Lone Star and Low Falls Landing.

This includes the following highways...
 Interstate 26 between mile markers 140 and 156.
 Interstate 95 between mile markers 93 and 112.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

If on or near Lake Marion, get out of the water and move indoors or
inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.

&&

LAT...LON 3371 8084 3362 8025 3339 8032 3347 8096
TIME...MOT...LOC 2013Z 230DEG 13KT 3352 8079 3348 8051

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NS/CR
Special weather statement, Sep 15, 4:09 PM EST, 56 minutes before
Special Weather Statement
National Weather Service Columbia SC
509 PM EDT Wed Sep 15 2021

SCZ027-028-031-037-152145-
Lexington SC-Calhoun SC-Richland SC-Sumter SC-
509 PM EDT Wed Sep 15 2021

...Strong thunderstorms will impact portions of northern Calhoun,
eastern Lexington, western Sumter and Richland Counties through 545
PM EDT...

At 506 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Gaston to Poinsett State Park. Movement
was north at 20 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Columbia, Sumter, Lexington, West Columbia, Cayce, Irmo, Forest
Acres, Springdale, St. Andrews, Dentsville, Oak Grove, Shaw Air Base,
McEntire Air Base, Highway 6 at Lake Murray Dam, Red Bank, South
Congaree, Pine Ridge, Gaston, Arcadia Lakes and Eastover.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 52 and 79.
 Interstate 26 between mile markers 100 and 129.
 Interstate 77 between mile markers 0 and 18.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Use caution around the intersection of Whaley and Main
Street in Downtown Columbia.

&&

LAT...LON 3372 8045 3377 8112 3393 8128 3413 8131
      3408 8074 3407 8072 3408 8071 3406 8047
      3374 8044
TIME...MOT...LOC 2106Z 165DEG 19KT 3383 8106 3379 8055

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

NS/CR
Special weather statement, Sep 15, 4:50 PM EST, 15 minutes before
Special Weather Statement
National Weather Service Columbia SC
550 PM EDT Wed Sep 15 2021

SCZ020>022-026>028-152215-
Fairfield SC-Lexington SC-Newberry SC-Richland SC-Kershaw SC-
Saluda SC-
550 PM EDT Wed Sep 15 2021

...Strong thunderstorms will impact portions of southern Fairfield,
southeastern Newberry, central Lexington, northeastern Saluda,
northern Richland and southwestern Kershaw Counties through 615 PM
EDT...

At 548 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Lexington to Villages at Sandhill.
Movement was north at 20 mph.

...Boaters on Lake Murray Should Seek Safe Harbor...

HAZARD...Winds in excess of 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Columbia, Lexington, West Columbia, Cayce, Irmo, Forest Acres,
Batesburg-Leesville, Springdale, St. Andrews, Dentsville, Oak Grove,
Highway 6 at Lake Murray Dam, Red Bank, Arcadia Lakes, Columbia
International University, Harbison State Forest, Sesquicentennial
State Park, Lake Carolina, West Columbia Riverwalk and Fort Jackson.

This includes the following highways...
 Interstate 126 between mile markers 0 and 3.
 Interstate 20 in South Carolina between mile markers 44 and 88.
 Interstate 26 between mile markers 85 and 112.
 Interstate 77 between mile markers 11 and 37.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Use caution around the intersection of Whaley and Main
Street in Downtown Columbia.

&&

LAT...LON 3415 8164 3441 8085 3408 8069 3384 8148
TIME...MOT...LOC 2148Z 182DEG 18KT 3396 8128 3412 8088

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

NS/CR

The radar

The Columbia radar (KCAE), 31 km away, was scanning. The volume nearest the first event began at 22:07 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Richland

When
September 15, 5:05 PM EST to 5:25 PM EST
Where
Richland County, 0.48 mi ESE of Pontiac Airstrip Arp to 0.58 mi W of Pontiac
Cause
Heavy Rain
Property damage
$5,000
Reported by
Fire Department/Rescue
Coordinates
34.129, -80.862

Columbia Fire spokesman indicated flooding on Two Notch Rd east of Jabay Dr. Water was 2 to 3 feet deep and was entering a stopped vehicle. Fire dept personnel assisted the occupants in exiting the vehicle.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Carolina in 2021Every state in 2021This day in weather historyWarnings in South Carolina, September 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 974964.